Alert archive / Colorado / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 34, NWS Denver/Boulder, CO

June 3, 2013Sedgwick County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 3, 2013, 7:21 PM MDT for Sedgwick County, Colorado. It was in force for 24 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 3, 2013, 7:21 PM MDT (01:21 UTC)
Expired
Jun 3, 2013, 7:45 PM MDT
In force
24 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Sedgwick County, CO

The radar

The Goodland radar (KGLD), 178 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 7:35 PM MDTHAIL 14 Wnw Marks Butte, CO
Jun 3, 7:37 PM MDTHAIL 1.7511 S Sedgwick, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.4 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2013-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2013-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
4408 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-53 m²/s²
0-3 km storm-relative helicity
-29 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

419 
WUUS55 KBOU 040121
SVRBOU
COC115-040145-
/O.NEW.KBOU.SV.W.0034.130604T0121Z-130604T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
721 PM MDT MON JUN 3 2013

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN SEDGWICK COUNTY IN NORTHEAST COLORADO...

* UNTIL 745 PM MDT

* AT 721 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES NORTHWEST
  OF MARKS BUTTE...OR 18 MILES SOUTHWEST OF JULESBURG...MOVING EAST
  AT 10 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  SEDGWICK AND MARKS BUTTE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4076 10264 4095 10263 4095 10238 4076 10240
TIME...MOT...LOC 0121Z 262DEG 9KT 4085 10258 

HAIL...1.00IN
WIND...60MPH

$$

RPK
1 follow-up statement
923 
WWUS55 KBOU 040129
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
729 PM MDT MON JUN 3 2013

COC115-040145-
/O.CON.KBOU.SV.W.0034.000000T0000Z-130604T0145Z/
SEDGWICK CO-
729 PM MDT MON JUN 3 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR WESTERN SEDGWICK COUNTY...

AT 729 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MARKS BUTTE...
OR 17 MILES SOUTHWEST OF JULESBURG...MOVING EAST AT 10 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT WIND 
         DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
SEDGWICK AND MARKS BUTTE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4076 10264 4095 10263 4095 10238 4076 10240
TIME...MOT...LOC 0129Z 262DEG 9KT 4085 10256 

HAIL...1.00IN
WIND...60MPH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 3:33 PM MDT, 3 hours 48 minutes earlier.

Area forecast discussion, Jun 3, 3:33 PM MDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
333 PM MDT MON JUN 3 2013

.SHORT TERM...WEAK SHORTWAVE TROUGH WILL MOVE ACROSS THE DENVER
AREA AROUND 00Z AND NORTHEAST COLORADO THIS EVENING. WITH DRY LOW
LEVELS...ONLY WEAK CONVECTION EXPECTED AND NOT MUCH PRECIPITATION
REACHING THE GROUND. NORTHEAST WINDS DEVELOPING IN LOGAN...
SEDGWICK AND PHILLIPS COUNTIES HOLDING IN A BIT MORE MOISTURE...
BUT THIS IS ALSO MIXING OUT MORE SLOWLY. STILL A LOW THREAT OF A
STRONG STORM ON THE BORDER FOR ANOTHER HOUR OR TWO...THEN THE
MOISTURE SHOULD BE GONE. WITH 700 MB FLOW AROUND 25 KNOTS GUST
POTENTIAL FROM MIXING WILL BE LIMITED...THOUGH ACCELERATION FROM
SHOWERS COULD PRODUCE GUSTS UP TO 50 MPH. EXPECT THAT TO BE QUITE
LIMITED HOWEVER. ALL IN ALL THE CURRENT FORECAST SEEMS TO COVER
THE CONVECTIVE THREAT THROUGH EARLY EVENING PRETTY WELL WITH
ISOLATED POPS.

CLEARING FROM THE WEST LATER THIS EVENING AND COOLING. WINDS WILL
KEEP TEMPERATURES FROM DROPPING MUCH BELOW 50 IN MOST PLAINS
LOCATIONS HOWEVER.

FOR TUESDAY LOW LEVEL MOISTURE WILL RETURN FROM THE EAST...BUT IN
COOL AIR TRAPPED UNDER AN INVERSION. DEEPER MOISTENING WILL OCCUR
WITH CONVECTION...MAINLY ON THE EDGE OF THE COOL AIR NEAR THE
FOOTHILLS. COULD BE SOME INCREASE IN CONVECTION OVER THE FOOTHILLS
LATE IN THE DAY AS THE MOISTURE GETS HEATED...BUT FOR THE PLAINS
THE THREAT APPEARS PRETTY LOW DURING THE AFTERNOON DUE TO THE
TEMPERATURES.

.LONG TERM...FOR TUESDAY EVENING...WINDS BECOME MORE EASTERLY WITH
INCREASING UPSLOPE ALONG FOOTHILLS AND ACROSS URBAN CORRIDOR.
MODELS INDICATE THETA-E RIDGE AXIS UP ALONG FOOTHILLS AS WELL AS
ACROSS PALMER DIVIDE IN AREA OF BEST CONVERGENCE. THERE IS ALSO
SOME MID LEVEL QG ASCENT. THIS WILL HELP INCREASE THE CHANCE FOR
SHOWERS AND THUNDERSTORMS. NAM STILL SHOWING THE HIGHER CAPES WITH
VALUES AROUND 1000 J/KG IN THIS REGION WHILE THE GFS INDICATING
CAPES AROUND 100-200 J/KG. BOTH MODEL CROSS SECTIONS INDICATING
SOME SORT OF A CAP...SO THE IDEA OF WEAK STORMS STILL SEEMS
REASONABLE. WITH PRECIPITABLE WATER VALUES AROUND 0.7 TO 0.8 FROM
FOOTHILLS ACROSS PLAINS...MEASURABLE RAINFALL A GOOD BET. AT THIS
TIME...NOT EXPECTING ANY FLASH FLOODING CONCERNS DUE TO THE WEAK
STORM POTENTIAL. OVERNIGHT TUESDAY INTO WEDNESDAY...MODELS SHOW
THETA-E RIDGE SHIFTING SOUTH AND EAST OF THE URBAN CORRIDOR OVER
THE FAR EASTERN PLAINS. CHANCES FOR SHOWERS TO SHIFT AWAY FROM
URBAN CORRIDOR WHERE THE AIRMASS WILL BE LESS STABLE. COOLER
AIRMASS WILL ALLOW TEMPERATURES TO DROP INTO THE 40S ACROSS THE
PLAINS WITH MIDDLE AND UPPER 30S OVER THE HIGH COUNTRY. ON
WEDNESDAY...ANOTHER UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE
AREA...WHICH WILL HELP INCREASE THE CHANCES FOR SHOWERS AND
THUNDERSTORMS. THE DISTURBANCE WILL PUSH A FRONT ACROSS THE
PLAINS...WITH EVEN COOLER AIR WHICH WILL KEEP THE AIRMASS FAIRLY
STABLE. BEST CHANCE FOR THE THUNDERSTORMS WILL BE ACROSS THE
HIGHER TERRAIN ALONG THE SOUTHERN FOOTHILLS EXTENDING ACROSS THE
PALMER DIVIDE AND WILL KEEP THE HIGHER POPS IN THIS LOCATION.
TEMPERATURES WEDNESDAY TO LOOK TO BE IN THE 60S ACROSS THE PLAINS.
WITH 50S OVER THE MOUNTAINS. DISTURBANCE MOVES SOUTHEAST OF THE
AREA WEDNESDAY EVENING WITH DRIER AND STABLE AIR SPREADING IN FROM
THE NORTH. SHOULD SEE SHOWERS AND STORMS END FROM NORTH TO SOUTH
DURING THE EVENING...THOUGH A FEW SHOWERS COULD LINGER OVERNIGHT
WEDNESDAY ACROSS THE SOUTHERN SECTIONS OF THE CFWA.

SHORTWAVE RIDGE BUILDS OVER THE AREA THURSDAY WITH WARMER AND
SLIGHTLY DRIER CONDITIONS. BUT ENOUGH MOISTURE COMBINING WITH WEAK
INSTABILITY SHOULD PROVIDE FOR A SLIGHT CHANCE OF AFTERNOON AND
EVENING THUNDERSTORMS. RIDGE FLATTENS A BIT FRIDAY AS AN UPPER
LEVEL TROUGH MOVES INTO THE NORTHERN GREAT BASIN. MODEL CROSS
SECTIONS SHOW SOME INCREASE IN MID LEVEL MOISTURE ACROSS THE AREA
ALONG WITH MID LEVEL QG ASCENT. THIS SHOULD ALLOW FOR AN
INCREASING CHANCE FOR THUNDERSTORMS...WITH THE BEST CHANCE ACROSS
THE FAR EASTERN PLAINS IN THE AREA OF A THETA-E RIDGE. HIGH
TEMPERATURES ACROSS PLAINS LOOK TO BE NEAR 80 DEGREES BOTH DAYS.

FOR THE LATER DAYS SATURDAY THOUGH MONDAY: UPPER TROUGH MOVES
SOUTHEAST ACROSS THE AREA SATURDAY...PUSHES A COOL FRONT ACROSS
THE PLAINS. THIS WILL PROVIDE FOR INCREASING LOW LEVEL MOISTURE
AND UPSLOPE WITH A BETTER CHANCE OF SHOWERS AND POSSIBLE
THUNDERSTORMS. TROUGH EXITS THE AREA SUNDAY WITH NORTHWEST FLOW
ALOFT. AIRMASS BECOMES DRIER AND WARMER WITH NOT POPS. ON MONDAY
ANOTHER DISTURBANCE MOVES INTO THE NORTHERN GREAT BASIN WITH
INCREASING MID LEVEL QG ASCENT OVER MOUNTAINS. SOME MOISTURE
INCREASE FOR A SLIGHT CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS ACROSS THE MOUNTAINS.

.AVIATION...VFR CONDITIONS THROUGH TUESDAY. NORTHWEST WINDS
GUSTING TO AROUND 25 KNOTS FOR THE NEXT FEW HOURS...THEN WINDS
WILL BECOME MORE NORTHERLY AT KDEN/KAPA FOR A FEW HOURS THIS
EVENING...THEN DIMINISH. THERE IS A SLIGHT CHANCE OF STRONGER
GUSTS WITH A PASSING LIGHT SHOWER...BUT IT WOULD PROBABLY STILL BE
FROM THE NORTHWEST.

&&

.HYDROLOGY...NO CONCERNS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...GIMMESTAD
LONG TERM....D-L
AVIATION...GIMMESTAD
Hazardous weather outlook, Jun 3, 10:55 AM MDT, 8 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1055 AM MDT MON JUN 3 2013

COZ030>051-041700-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1055 AM MDT MON JUN 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

VERY WARM...DRY...AND BREEZY CONDITIONS CAN BE EXPECTED TODAY
OVER THE MOUNTAINS AND FOOTHILLS...INCREASING THE FIRE DANGER OVER
PARK COUNTY AND THE FRONT RANGE FOOTHILLS WHERE FUELS ARE DRIER.
WIND GUSTS OF 30 TO 40 MPH ARE EXPECTED IN THESE AREAS THIS
AFTERNOON. THERE IS JUST ENOUGH MOISTURE TO BRING A SLIGHT CHANCE
OF AFTERNOON AND EARLY EVENING THUNDERSTORMS. SOME OF THE STORMS
WILL PRODUCE GUSTY OUTFLOW WINDS UP TO 50 MPH BUT LITTLE RAIN IS
EXPECTED. ON THE FAR NORTHEAST PLAINS...THERE IS BETTER LOW LEVEL
MOISTURE AND INSTABILITY...SO AN ISOLATED SEVERE STORM WITH HIGH
WINDS AND HAIL IS POSSIBLE OVER SEDGWICK AND PHILLIPS COUNTIES
AFTER 3 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

COOLER TEMPERATURES AND A BETTER CHANCE FOR SHOWERS AND WEAK
THUNDERSTORMS CAN BE EXPECTED TUESDAY AND WEDNESDAY. SLIGHTLY
WARMER AND DRIER CONDITIONS WILL SPREAD ACROSS THE AREA THURSDAY
WITH ONLY A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS. AN UPPER
DISTURBANCE WILL MOVE ACROSS THE REGION FRIDAY AND PROVIDE ENOUGH
MOISTURE AND INSTABILITY FOR A GOOD CHANCE OF SHOWERS AND
THUNDERSTORMS...WITH A FEW STRONGER THUNDERSTORMS POSSIBLE OVER
THE FAR EASTERN PLAINS. A COLD FRONT WILL MOVE ACROSS THE AREA
SATURDAY WHICH WILL HELP INCREASE THE COVERAGE OF SHOWERS. THE
DISTURBANCE WILL MOVE EAST OF THE AREA SUNDAY WITH DRY AND WARMER
CONDITIONS PREVAILING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

GIMMESTAD/D_L

In the hours before

Special weather statement, Jun 3, 7:10 PM MDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
710 PM MDT MON JUN 3 2013

COZ048-050-040145-
SEDGWICK COUNTY-LOGAN COUNTY-
710 PM MDT MON JUN 3 2013

THE NATIONAL WEATHER SERVICE HAS ISSUED A SIGNIFICANT WEATHER
ADVISORY FOR WESTERN SEDGWICK AND NORTHEASTERN LOGAN COUNTIES UNTIL
745 PM MDT.

AT 709 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES EAST OF CROOK...OR 24 MILES WEST OF
JULESBURG...MOVING EAST AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
TWIN BUTTES.

LAT...LON 4075 10276 4099 10277 4100 10255 4077 10253
TIME...MOT...LOC 0109Z 271DEG 9KT 4085 10270

RPK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 7:10 PM MDTSpecial Weather StatementBOUSedgwick35 min
Jun 3, 7:45 PM MDTSevere Thunderstorm WarningBOUSedgwick30 min
Jun 3, 8:31 PM MDTSevere Thunderstorm WarningBOUSedgwick29 min
Jun 4, 4:50 PM MDTSpecial Weather StatementBOULincoln40 min
Jun 4, 5:45 PM MDTSevere Thunderstorm WarningBOULincoln45 min
Jun 4, 5:53 PM MDTTornado Warning Tornado observedBOULincoln37 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.